Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 151, NWS Nashville, TN

August 27, 2020Lawrence County, Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 27, 2020, 4:40 PM CDT for Lawrence County, Wayne County, Tennessee. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2020, 4:40 PM CDT (21:40 UTC)
Expired
Aug 27, 2020, 5:15 PM CDT
In force
35 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lawrence County, TN, Wayne County, TN

The radar

The Northeast Alabama radar (KHTX), 120 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 4:44 PM CDTTSTM WND DMG6 E Loretto, TNMULITPLE TREES DOWN AROUND EVANS ROAD AREA IN FIVE POINTS
Aug 27, 4:45 PM CDTTSTM WND DMG7 Ese Loretto, TNTREE ON HOUSE ON EVANS ROAD IN FIVE POINTS
Aug 27, 4:58 PM CDTTSTM WND DMG5 Sw Lawrenceburg, TNTREES ON POWERLINES ON SPRING CREEK RD. IN THE GANDY COMMUNITY
Aug 27, 5:06 PM CDTTSTM WND DMG2 W Ethridge, TNTREE ACROSS REDHILL CENTER ROAD AND BIG SPRINGS ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1006 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1006 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WUUS54 KOHX 272140
SVROHX
TNC099-181-272215-
/O.NEW.KOHX.SV.W.0151.200827T2140Z-200827T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
440 PM CDT Thu Aug 27 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southern Wayne County in Middle Tennessee...
  Lawrence County in Middle Tennessee...

* Until 515 PM CDT.

* At 439 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles northwest of Underwood-Petersville to 9
  miles northeast of Lexington, moving north at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lawrenceburg, Waynesboro, Loretto, Collinwood, St. Joseph,
  Ethridge, Leoma, Westpoint, Iron City and Cypress Inn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3501 8785 3530 8794 3541 8722 3530 8722
      3529 8723 3528 8722 3520 8721 3517 8722
      3517 8721 3510 8721 3506 8722 3500 8722
TIME...MOT...LOC 2139Z 176DEG 32KT 3497 8776 3505 8724 

HAIL...<.75IN
WIND...60MPH
 
$$

Whitehead
1 follow-up statement
058 
WWUS54 KOHX 272202
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
502 PM CDT Thu Aug 27 2020

TNC099-181-272215-
/O.CON.KOHX.SV.W.0151.000000T0000Z-200827T2215Z/
Wayne TN-Lawrence TN-
502 PM CDT Thu Aug 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL WAYNE AND CENTRAL LAWRENCE COUNTIES...

At 501 PM CDT, severe thunderstorms were located along a line
extending from near Collinwood to near Lawrenceburg, moving north at
35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Emergency management.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lawrenceburg, Waynesboro, Collinwood, Ethridge, Leoma and Westpoint. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3509 8784 3530 8794 3541 8722 3530 8722
      3529 8723 3528 8722 3519 8721 3518 8722
      3517 8721
TIME...MOT...LOC 2201Z 176DEG 32KT 3514 8777 3522 8725 

HAIL...<.75IN
WIND...60MPH
 
$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:57 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 27, 2:57 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
257 PM CDT Thu Aug 27 2020

.DISCUSSION...

Models have continued their slightly quicker trend with Laura
through the mid state on Friday, yet the GFS/NAM/Canadian have
trended further south to line up more with the ECMWF. The better
alignment of model solutions has helped narrow the variability in
QPF, and timing for strong to severe storm potential is largely
unchanged, with potential for spin up tornadoes and damaging wind
gusts in the afternoon and evening Friday. With 2 to 3 inches of
rain and locally higher amounts possible, flooding may also be an
issue Friday afternoon through the early morning hours Saturday.

Currently Laura is a tropical storm heading for the Missouri
Bootheel region before heading east. It looks to be a tropical
depression by that point, and will head just north of the TN/KY
border. Chances for showers and storms will increase around noon
starting at the TN River, and move east during the day. LLJ winds
will ramp up as the low approaches the northern half of the mid
state, so surface winds will also increase as the pressure
gradient tightens. Sustained winds of 10 to 25 mph gusting to 35
mph will be possible outside of thunderstorms. Winds may also back
near the surface as the low approaches in the afternoon, which
will increase low level SRH and 0-1km shear. Soundings do show
this trend, especially the NAM, along with MU parcels from near
the surface. This would point to a spin up tornado threat as well
as a damaging wind threat area wide during the afternoon and
evening. As the upper low moves east late in the evening/early
overnight Friday night, severe chances will diminish as the
CAPE/shear decline rapidly, and dry air aloft moves in on the
backside of the trough. PWAT values still look to approach 2.5
inches in the late afternoon/evening, and consensus still has 2-3
inches of rain for most of the mid state Friday. Isolated higher
amounts will be possible as CAMs show quite a few isolated
signatures that will be able to produce heavy rain, and another
band moving over the same areas. If there is any training of
heavier showers, higher amounts than 2-3 inches will be possible
for those areas, and will have a higher risk of flooding.

Chances for rain will also decrease overnight into Saturday
morning, however a cold front looks to move in late in the day
Saturday, and may bring some chances for strong storms with the
main threat being damaging wind gusts. On Sunday, a minor
shortwave trough will bring chances for showers and storms again
later on Sunday as well. We look to stay in an active pattern next
week, with a series of shortwave troughs bringing chances for
showers and storms along with the usual summertime diurnal
chances. Late in the week/next weekend looks to be dry as models
bring in either weak zonal flow, or a broad ridge towards the
area, which should help limit the chances for afternoon showers
and storms.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions expected. There could be a few showers around
middle TN this afternoon and evening so will cover this with VCSH.
Winds should stay up overnight as remants of Hurricane Laura
begins to approach. The only place that might have light enough
winds for BR will be CSV. Models showing an outer band possible
as early as 11Z so will include VCTS for BNA/MQY/CKV with
scattered/broken MVFR clouds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      76  86  72  88  68 /  30 100 100  60  30
Clarksville    74  83  71  86  65 /  40  90  90  50  20
Crossville     71  82  68  81  64 /  20  80 100  70  30
Columbia       75  85  72  89  69 /  30 100 100  60  30
Lawrenceburg   73  84  71  88  69 /  30  90 100  60  40
Waverly        74  84  72  88  70 /  40 100 100  60  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........12
Hazardous weather outlook, Aug 27, 5:02 AM CDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Thu Aug 27 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-281015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The remnants of Hurricane Laura are expected to move across Middle
Tennessee Friday afternoon through early Saturday morning. Gusty
winds will accompany Laura with localized wind damage possible,
including a few downed trees and scattered power outages. An
isolated tornado or two may occur across Middle Tennessee from late
Friday afternoon through early Saturday morning. Heavy downpours
could cause brief localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather or flooding to the NWS
while following all local, state, and CDC guidelines.

13

In the hours before

Special weather statement, Aug 27, 4:30 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Nashville TN
430 PM CDT Thu Aug 27 2020

TNZ093>095-272215-
Lawrence TN-Wayne TN-Giles TN-
430 PM CDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE...LAWRENCE AND SOUTHWESTERN
GILES COUNTIES UNTIL 515 PM CDT...

At 430 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Cherokee to near Lexington
to 8 miles east of Rogersville. Movement was north at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Lawrenceburg, Pulaski, Waynesboro, Loretto, Collinwood, St. Joseph,
Minor Hill, Ethridge, Cypress Inn, Lutts, Goodspring, Leoma,
Westpoint and Iron City.

LAT...LON 3501 8798 3529 8798 3530 8802 3533 8802
      3535 8800 3541 8761 3529 8707 3500 8706
TIME...MOT...LOC 2130Z 166DEG 34KT 3487 8789 3494 8745 3481 8714

Whitehead

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 4:30 PM CDTSpecial Weather StatementOHXLawrence, Wayne45 min
Aug 27, 4:48 PM CDTSpecial Weather StatementOHXHickman, Maury, Williamson42 min
Aug 27, 5:09 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Maury36 min
Aug 27, 5:25 PM CDTSpecial Weather StatementOHXDickson, Hickman50 min
Aug 27, 5:36 PM CDTSpecial Weather StatementOHXHickman39 min
Aug 27, 5:44 PM CDTSevere Thunderstorm WarningOHXHickman12 min
Aug 27, 6:05 PM CDTSpecial Weather StatementOHXMontgomery, Stewart40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.